One-year mortality following emergency department visits for stimulant toxicity
Related Experiment Video
Updated: Oct 31, 2026

Assessment of Dependence in Activities of Daily Living Among Older Patients in an Acute Care Unit
Published on: September 30, 2020
Damilola Idowu1, Xin Yang2, Grant Comstock1
1Department of Emergency Medicine, Medical College of Wisconsin, Milwaukee, WI, United States of America.
Objective:
Rising stimulant-related overdose deaths and emergency department (ED) utilization highlight the need to better characterize outcomes following ED encounters for stimulant toxicity. We sought to determine one-year mortality after ED discharge for stimulant toxicity and to characterize the causes of death.
Methods:
This retrospective cohort study used a linked statewide database of ED and hospital discharge records and death records. Patients discharged from the ED with a primary diagnosis of stimulant toxicity, identified by International Classification of Diseases, Tenth Revision (ICD-10) codes, were included. The primary outcome was all-cause mortality within one year of ED discharge, estimated using Kaplan-Meier analysis. A secondary reference analysis was performed among patients with ED visits for acute opioid toxicity to contextualize mortality estimates against a population previously associated with elevated post-discharge mortality.
Results:
A total of 2356 patients met inclusion criteria. One-year mortality was 2.1% (95% confidence interval [CI] 1.6-2.8%). Among patients who died within one year, median age at the index visit was 35 years and median time to death was 118 days (interquartile range [IQR] 63-228 days). Overdose accounted for 67% of deaths, with opioids implicated in 54% and combined opioid-stimulant involvement in 37%. In the secondary reference cohort of 1665 opioid-related ED visits, one-year mortality was 6.9% (95% CI 5.8-8.3%).
Conclusion:
Patients with ED encounters for stimulant toxicity experienced substantial one-year mortality in a relatively young population. Subsequent deaths were predominantly overdose-related and frequently opioid-involved, supporting consideration of opioid-focused harm-reduction interventions in this population.
Related Concept Videos
Drug Toxicity: Risk factors
Drug Toxicity: Overview
Drugs Acting on Autonomic Ganglia: Stimulants
Ganglionic stimulants activate NM nicotinic receptors in autonomic ganglia, falling into two categories: nicotine mimetics [e.g., lobeline, dimethylpiperazine, tetramethylammonium] and muscarinic receptor agonists [e.g., muscarine, methacholine]. The first category's action is rapid and blocked by nicotinic receptor antagonists, while the second category's action is delayed and blocked by atropine-like agents. Nicotine, an alkaloid, affects the heart rate by stimulating sympathetic or...
Stimulants
Cocaine can be administered via snorting, injection, or smoking. It primarily functions by blocking the reuptake of dopamine, resulting in a euphoric high characterized by an intense sensation of happiness and...
Pharmaceutical Poisoning: Treatment Strategies
Pharmaceutical Poisoning: Potential Scenarios